We have presented a rare case of monomorphic PTLD of the tongue with a complete remission after withdrawal of immunosupression. Through this case, we have also illustrated another successful example of managing the immunodeficiency-associated malignant lymphomas.
Recognition of PTLD as a clinical entity can be traced back to the mid 20th
century when the association between host immune response and immunosuppressive therapy with neoplasia was suggested, specially after solid organ transplantation [4
] However, the development of hematological malignancies following transplantation of solid organs attributed to immunosuppressive therapy was first described by Doak et al [7
] in 1968. In this report Doak and colleagues presented a 34 year-old man with history of renal transplantation who was treated with azathioprine and prednisone. Six months after the transplant, the patient presented with oral ulcers, which grew Candida species, and were initially treated with antimycotic medication. He died a month thereafter. Autopsy revealed multiple oral cavity, tongue, esophageal, and hepatic lesions that were composed of polygonal lymphoid cells with scant pale cytoplasm and large hyperchromatic nuclei. These were associated with occasional foci of necrosis, multinucleation, viral inclusions, macronucleoli and mitoses. At the time, it was referred to as reticular cell sarcoma.
In 1969 Penn et al [5
] reported a case of a renal transplant patient on azathioprine and prednisone who developed a rapidly progressive left hemiparesis. Brain biopsy revealed a tumor of lymphoid origin. The patient was given radiotherapy with synchronous dosage reduction of the immunosuppressive therapy. He demonstrated marked neurologic improvement with shrinkage of the mass. Two decades later Starlz et al [8
] first used the term post-transplant lymphoproliferative disorder (PTLD) and suggested that reduction and/or discontinuation of immunosupressive medications could lead to regression of the post-transplant malignancies.
Stadlmann et al [9
] presented a 65-year-old male patient who had undergone kidney transplant in March of 1996. Twenty months later, he developed a small ulcer on the posterior aspect of the pharynx. The patient was serologically positive for EBV, and was on cyclosporine, prednisolone and azathriopine. Biopsy of the ulcer was diagnosed as a posttransplant associated NK/T cell lymphoma. Cyclosporine was subsequently discontinued and 4 cycles of chemotherapy with CHOP (cyclophosphamide, doxorubicin, vincristine and prednisone) were given. A three years' follow up revealed that the patient was still in remission.
In 2003, Reams et al published a series of 400 recipients of lung and/or heart transplant; among them 10 patients developed PTLD. Of particular interest was a 16-year-old female patient who had a history of cystic fibrosis status post bilateral lung transplantation and who was negative for EBV. Her immunosuppressive regimen consisted of cyclosporine A, azathioprine and metylprednisolone. Three-hundred and thirty days after the transplant the patient developed a lesion in the left base of tongue. She was diagnosed to have a polymorphic B-cell PTLD. After 4 cycles of rituximab, the patient died of sepsis.
In 2004 Rolland et al [10
] reported two cases of oral PTLD in two patients with heart transplantation. The first patient was a 60-year-old male who was immunosupressed with azathriopine, cyclosporin, and prednisolone. During the first ten years following transplantation he had multiple episodes of gingival swelling that were attributed to cyclosporin. Biopsy of the gingiva demonstrated EBV-driven peripheral T-cell lymphoma, NOS. Azathrioprine was discontinued and cyclosporin was decreased. The patient was in remission for one year after the immunosupression adjustment. The second patient was a 61-year-old man who was on azathriopine, cyclosporin and prednisolone, and developed swelling of the maxilla and gingiva. Biopsy showed an EBV-driven diffuse large B-cell lymphoma with focal plasmablastic differentiation. The immunosuppressive therapy was adjusted and subsequently had two recurrences at 6 and 17 months post transplantation, which were treated effectively by stepwise decrease of cyclosporin.
Bruce et al [11
] in 2006 presented a case of a 45-year-old female patient who was status post pancreatic transplantation and on an immunosuppressive regimen consisting of sirolimus, tacrolimus, and prednisone for 22 months. She presented with an ulcer on the ventral aspect of the tongue. Differential diagnosis of the lesion included granuloma of the tongue, infection and drug induced ulceration. Sirolimus was discontinued, tacrolimus was adjusted and a superficial biopsy was obtained. The biopsy revealed a traumatic granuloma with rare EBV+ lymphocytes by in-situ hybridization (EBER). Subsequently the entire lesion was resected and diagnosed as monomorphic EBV-associated PTLD, diffuse large B-cell lymphoma. The patient was followed for two years and was still in remission, but developed chronic rejection of the allograft.
Transplant recipients have a five-fold increased risk of developing de novo
head and neck malignancies when compared to general population [12
], of which the most common neoplasms are skin cancers [13
] In the transplant population the incidence of PTLD is approximately 2%[11
]. PTLD is a spectrum of lymphoproliferative disorders in patients who have undergone solid organ or bone marrow transplantation in the setting of immunosuppression [16
], with EBV implicated in 2–5 % of adult patients [3
] and of up to 20% of pediatric patients [16
]. In the latter population it has been suggested that EBV-associated adenotonsilar enlargement could be a precursor to PTLD [17
]. On average, patients have been diagnosed 2 years after transplantation [13
]. In these patients, immunosuppression decreases the immunosurveillance of EBV-specific T-cells; and thus allows subsequent proliferation of EBV-infected B-cells [18
]. Early development of PTLD is often associated with EBV infection and thus responds to reduction in immunosupression. However, later onset PTLD does not respond to reduced immunosuppression [20
]. Later onset EBV-negative PTLD has also been reported and generally has a more aggressive clinical course [18
The organs involved by PTLD vary depending on the difference in immunosuppressive regimens. The allograft itself is involved in only 25% of the cases [19
]. Patients treated with tacrolimus often develop nodal and gastrointestinal PTLD [2
]. In our patient, PTLD developed in the tongue as well as the possible lymph node (cervical and mesenteric) and gastrointestinal tract (as demonstrated by CT scan). Although the oral cavity may be regarded as the uppermost part of the gastrointestinal tract, reports of PTLD involvement of the tongue are extremely rare.
Initial treatment for PTLD is to reduce immunosupression [1
]. A response is usually seen within 2–4 weeks of withdrawal of immunosupression [21
], and reduction in immunosupression alone leads to long-term disease-free remission in 25–73% of adults [15
]. The chances of complete remission seem to be directly related to the degree of differentiation of the neoplasm. Early and infectious mononucleosis-like lesions tend to regress more often with reduction in immunosupression alone, compared to monomorphic PTLD. A proportion of cases of both types, however, requires chemotherapy [23
]. The benefit of withdrawing immunosupression and the risk of transplant rejection need to be carefully reconciled. The institution of chemotherapy also brings inherent risks of infections and de novo
malignancies. Antiviral agents seem to have some effects on the early hyperplasic lesions [24
]. However, these agents do not have significant effects on the lesion once monoclonality has emerged [26
Although lymphoid malignancies of the tongue and oral cavity have previously been reported [27
], complete remission of diffuse large B-cell lymphoma after withdrawal of immunosupression has rarely been documented, particularly in cases of PTLD. A consensus in the treatment of PTLD with maximum safety to the organ allograft is yet to be attained. However, the current report demonstrates the efficacy of reduction of immunosupression in the management of some cases of EBV-driven PTLD, even in the form of a high-grade diffuse large B-cell lymphoma.
Another common dilemma is differentiation opportunistic infections and PTLD. Patients with immunosupression after organ transplantation are at increased risk of infections and sepsis [31
]. However, it should be noted that opportunistic infections with positive tissue and/or blood cultures might mask an underlying hematological malignancy [4
]. Since immunosupressed patient are at increased risk of developing opportunistic infections and hematological malignancies, both possibilities need to be considered on the differential diagnosis. This case report stresses the importance of obtaining biopsies of oral cavity lesions in immunosuppressed patients following solid organ transplantation to direct appropriate treatment in a expeditious fashion.